A woman has filed a lawsuit against Interior Health and three physicians that claims she suffered an opiate overdose and subsequent brain injury after doctors lost track of how much medication she’d been given for pain during a hospital stay in Cranbrook, B.C., two years ago.
In her claim, Barbie Torres alleged physicians gave her a combination of morphine, hydromorphone and ketamine after she went to East Kootenay Regional Hospital (EKRH) for a flare-up of her Crohn’s disease in 2021.
The lawsuit said doctors didn’t chart her doses properly or “legibly,” which led to an overdose.
“[The] injuries have caused and continue to cause the plaintiff pain, suffering, discomfort [and] loss of enjoyment of life,” reads the claim filed in B.C. Supreme Court this month.
The case outlines what would be another alleged instance of a medication error leading to dire consequences, which experts say can happen more frequently than patients might realize.
“It’s definitely not a common event, but it’s also not an unheard of event either,” said Dr. Michael Curry, an emergency medicine physician and clinical associate professor at the University of British Columbia.
An analysis by the Institute for Safe Medication Practices Canada (ISMP) in 2020 examined more than 7,500 medication incidents that harmed a patient over the preceding five years.
Nearly 86 per cent of those incidents were reported as mild in severity. Just three per cent led to severe harm or death.
Through her lawyer, Torres declined to comment further as her case is ongoing. Her claims have not been proven in court and none of the defendants have filed a response to the lawsuit.
In an email to CBC News, Interior Health said it “cannot comment on matters before the court.”
Combination of 3 medications for pain
The claim said Torres was admitted to EKRH for vomiting and pain related to Crohn’s on May 16, 2021. It said the first doctor prescribed her morphine and hydromorphone, known by the brand name Dilaudid, around 11:30 p.m.
The lawsuit said Torres then received 10 milligrams of morphone and four milligrams of Dilaudid over 12 hours.
After that, it said she was given another 20 milligrams of ketamine and another six milligrams of Dilaudid in the afternoon — a total of 40 milligrams of medication over 19 hours.
Morphine and hydromorphone are both opioids used to treat pain, though hydromorphone is considerably more potent. Ketamine is a disassociative anesthetic also used for pain management.
“Combining hydromorphone and morphine is not a problem. They actually work quite similarly, and there’s no specific interaction between them,” said Curry, who is not connected to the lawsuit.
“Where the potential for problems arises is that hydromorphone is much more powerful, on a milligram-by-milligram basis than the morphine. So you have to be very careful.”
The ISMPC report said opioids were the class of medication most commonly involved in incidents causing death in incidents logged between 2015 and 2020.
The analysis also said nearly 66 per cent of incidents happened in a hospital, followed by community pharmacies, long-term care facilities and home or community care.
Hydromorphone was found to be the medication most frequently involved in incidents that led to severe harm or death in the five-year period.
In 2019, a baby in Sherbrooke, Ont., nearly died after being given three times the appropriate dose of fentanyl, a lethally potent opioid. Later that year, a coroner’s report found an 85-year-old man in Gatineau, Que. had died two years earlier because nursing staff mistakenly gave him methadone, another opioid intended for a different patient.
Appropriate dose can vary
Curry said the appropriate dose for any given patient depends on a combination of factors that could influence their reaction to narcotics — including age, weight, kidney and liver function or any history of opioid use that might lead to increased or reduced tolerance.
“None of these three drugs are ‘don’t use with each other’ drugs. You can definitely use all of them,” Curry said.
“The issue with … the hydromorphone and the morphine is they’re all doing sort of the same thing. So you’re adding them on top of each other.”
The lawsuit said Torres’s doses were documented on “separate Medication Administration Record (MAR) sheets due to paperwork problems.”
Less than two hours after her last dose on May 17, Torres was found unresponsive without a pulse. The claim said staff woke her up with three doses of naloxone but that she had suffered a brain injury.
Torres is claiming general and special damages, as well as damages to cover the cost of her future health care.